Warren Alpert Medical School of Brown University Providence, RI, United States
Tzu-Yu Liu, MD, Firrah Saeed, MD, Thomas Sepe, MD, FACG Warren Alpert Medical School of Brown University, Providence, RI
Introduction: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening mucocutaneous reactions characterized by necrotic epidermal detachment and blister formation. Mucosal involvement of oropharyngeal, ocular, and urogenital surfaces is most common, but involvement of the small bowel and colon is distinctively rare. We present a unique case of SJS with colonic involvement resulting in acute colonic ischemia.
Case Description/Methods: A 36 year-old female with systemic lupus erythematosus, hypertension, and asthma presented with one day of fever and emesis after taking ibuprofen for sore throat. On admission, she was febrile to 104°F. Laboratory evaluation was non-diagnostic. A diffuse pink morbilliform rash was noted, which rapidly progressed to widespread erythema, targetoid lesions, and bullae. Skin biopsy was consistent with SJS. A week into hospitalization, she developed respiratory failure requiring intubation and transfer to the intensive care unit. CT of the chest, abdomen, and pelvis revealed multifocal pneumonia but normal small and large bowel. She was treated with broad spectrum antibiotics and one dose of subcutaneous etanercept. The patient then developed worsening abdominal pain and distension. Repeat abdominal CT showed marked diffuse colonic distension with pneumatosis from the cecum to proximal transverse colon (Figure 1). Abdominal arterial vasculature was patent. Exploratory laparotomy confirmed full thickness colonic ischemia. She underwent right and transverse colectomy with end ileostomy. Histology of the colonic mucosa was consistent with ischemia. She was started on IVIG and IV methylprednisolone therapy. The patient gradually improved. Her recovery was complicated by intra-abdominal and pelvic abscesses requiring percutaneous drainage, along with persistent abdominal pain. Further evaluation of her pain included a normal ileoscopy and upper endoscopy and an abdominal CT demonstrating enteritis which was managed with supportive care. The patient was ultimately discharged to a rehabilitation facility.
Discussion: SJS/TEN is a potentially fatal and often drug-induced dermatologic reaction involving mucocutaneous membranes. We present a case of SJS thought secondary to ibuprofen use resulting in acute colonic ischemia, which is infrequently encountered and associated with significant morbidity. Clinicians must maintain high suspicion for gastrointestinal involvement of SJS/TEN to allow for prompt diagnosis and intervention.
Figure: Figure 1. Coronal view of CT of abdomen and pelvis demonstrating marked diffuse colonic distension with extensive pneumatosis from the cecum to the proximal transverse colon.
Disclosures: Tzu-Yu Liu indicated no relevant financial relationships. Firrah Saeed indicated no relevant financial relationships. Thomas Sepe indicated no relevant financial relationships.
Tzu-Yu Liu, MD, Firrah Saeed, MD, Thomas Sepe, MD, FACG. P2295 - Acute Colonic Ischemia: A Rare Complication of Stevens-Johnson Syndrome, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.